Flecanaide and Bisoprolol as PIP?

Do any of you take the above combination as PIP? I do have all pills here and my doc leaves it pretty much to me what to do. I took Flecanaide after the ablation and tried two dosages (100/100 and 50/50). Always just better for one day, then same or worse. So I stopped it. Propafenone the same.

Right now taking nothing, just Biso when PAF comes on for rate control. So do I just take the Flecanaide without Biso and give it two hours? Problem is, that my rate in PAF goes up to 150 and higher, bad to take over a longer time. Even on Biso when in AF never below 100.

4 Replies

oldestnewest
  • I researched PIP but delayed self-administering it until I had the advice of a specialist. I am glad I waited. She explained that usually people are on bisoprolol, therefore whenever I felt something unusual, I should take Flecainide. But, since I did not like it, she differed with me but did not insist, and simply told me that for me, PIP was both.

    Since then I have learned to differentiate. If problems are due to stress, then irregularities build up and tachycardia chips in. There are reasons for this. The increased rate usually masters the irregularities and makes them regular, so that classical tachycardia -- regular, with quick end, ideally takes place. In this case the solution, in my opinion, and I will discuss this with my specialist next time I see her, the solution is Flecainide, to fight the problem, which is irregularities. Then the rate controller notices the job is done, and pipes down.

    If though I overdo it physically, and my heart rate stays at 90-100 and just will not go down, I take some bisoprolol.

    If in doubt, I take both. Some people then go for a relaxing walk, which calms them as a walk often does. Others just take a hot drink and take a long siesta.

  • Hi ILowe,

    I noted your comment that people are usually on Bisoprolol most of the time, but take Flecainide when the irregular rhythm starts. I gave up Flecainide on a regular daily basis and am having less episodes. Currently, I have around one per month, which last about 8 to 10 hours (maximum pulse 140 ),and take a dose of Flecainide to restore sinus rhythm. However I experimented by taking only 50mg at first, and repeated the same dose every 3 hours until SR was restored. I took amaximum dose therefore of150mg and the episode was resolved in the same time as on previous occasions when I took the maximum dose of 300mg Flec.

    The EP advised taking Bisoprolol with Flecainide as it has a 'taming' effect on the Flecainide which I understood can turn pro arrhythmic if taken on its own.

    Has anyone in our forum ever stopped the Bisoprolol as well and taken the 2 medications only when needed at the time of an episode. I only take 1.25mg daily, and would like to stop and instead take it along with the Flecainide as PIP.

    Would like to hear from members with a similar experience!

  • I appreciate this level of detail in your answer.

    1. I am concerned about the proarrhythmic effect of Flecainide, especially of higher doses. If you are on a middle dose, you are faced with problems: it it due to the heart needing more chemical pressure, or is it the flecainide which needs increasing? Therefore, I have stopped and started flecainide several times. Last summer, in a stressful two weeks, I started it again at 100mg daily, then noticed after a week or so that the irregularities were coming back despite the stress level being the same. So I reduced to 50mg and the irregularities went down! I guess this is the safe way, because if AF starts you then have margin, and can always take an extra dose.

    2. I only started PIP after seeing a British Cardiologist who knew about it. She said that usually people are on long time low dose bisoprolol or similar, and therefore PIP was usually flecainide ONLY. Which sounds strange, you have a fast rate + high irregularities and you hit it with something against the irregularities!!

    3. In my case, since I had decided to stop bisoprolol, my PIP would be both. This sounded a bit strange. So I routinely took Flecainide ONLY for many 'events' and only added bisoprolol if I was not sure, or I added it one hour later if the event had not stopped in an hour. I can usually feel the change as Flecainide kicks in. I can feel the battle going on, until that reassuring click, and back to normal healthy speed and healthy irregs.

    4. I recently read somewhere in the literature (on the other computer) that in this case you should take bisoprolol first, then one hour later the flecainide.

    5. For 18 months, I have been off these meds (and only take warfarin) and take either Flec 100mg + bisoprolol 1.25mg, or Flec 100mg.

    6. Sometimes, usually after a long day, the heart rate refuses to go down, and stays 10-20 above sedentary for an hour or more. In these cases I reason it is the rate that needs help and take 1.25mg bisoprolol.

    7. Usually, when I remember to notice, I get advance warning of AF. I am calm, when I would expect the heart to be calm, and instead the irregs build up then suddenly the tachycardia starts. My theory (my doctor goes along with this) is that the sudden high rate is due to the irregs out of control. Therefore, calm the irregs and the rate will go back to sleep.

    8. But, if it runs too long, then irregs are fighting to limit the rate (a normal way of slowing down one kind of tachycardia) and the rate is fighting to control the irregs. Therefore, you need to restrain both.

  • You mention the possible 'taming effect' of bisoprolol on Flecainide. That is a strange observation. I like to think out of the box.

    Here is another similar recent observation. I am currently on a few weeks of Amiodarone,

    1. When taking 400mg daily, the irregularities were high. These are decreased by a small dose of Flecainide (50mg). I tried this twice, during the daytime (you are less likely to do harm to yourself in the daytime).

    2. I found that 400mg of Amiodarone was actually increasing the irregularities, and these came down when I reduced the dosage.

    3. The irregularities came down even more, when with the amiodarone instead of taking flecainide I took a small dose of bisoprolol.

    Conclusion: the proarrhythmic effect of amiodarone (used for rate AND rhythm control) was reduced by a small dose of bisoprolol.

    Now, the trouble with all this reasoning is we are using 'black box' reasoning. We observe input and output, but what goes on inside the box (our own bodies!) we do not know.

You may also like...